New Mexico, 2022Flash Flood in New Mexico, August 11, 2022
August 11, 2022 · NWS ABQ · 1 event in 1 county or zone
The center of the upper-level high pressure remained centered over Colorado on August 11, 2022, while a weak disturbance raced northward through western New Mexico. This disturbance and plentiful moisture focused the greatest storm coverage for areas south of Interstate 40 with more isolated coverage north of Interstate 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of the upper-level high pressure remained centered over Colorado on August 11, 2022, while a weak disturbance raced northward through western New Mexico. This disturbance and plentiful moisture focused the greatest storm coverage for areas south of Interstate 40 with more isolated coverage north of Interstate 40. While many of these thunderstorms across the south were robust and capable of producing heavy rainfall, it was a thunderstorm on the Cerro Pelado burn scar in the Jemez Mountains that caused the only flash flooding report of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 4:20 PM MST, 1 hour earlier.
Area forecast discussion, Aug 11, 4:20 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
520 PM MDT Thu Aug 11 2022
.AVIATION...
00Z TAF CYCLE
Widely scattered thunderstorms continue this evening, especially west
of the RGV. Coverage will generally trend down after sunset, but any
direct hits from thunderstorms may result in locally heavy rainfall
and reduced visibility, gusty and erratic winds, and frequent
lightning. Drier air continues to push westward, leading to lesser
storm coverage Friday. Thunderstorms will generally favor areas along
and west of the Continental Divide Friday afternoon with more
isolated coverage across the central high terrain. This means that
chances for direct storm hits for central and eastern TAF sites is
low.
15
&&
.PREV DISCUSSION...153 PM MDT Thu Aug 11 2022...
.SYNOPSIS...
Active thunderstorms remain the main highlight of the forecast as
the monsoon plume shifts in favor of the western half of New Mexico
this afternoon and evening. Flash flooding is possible, especially
over the Bear Trap, Black, and McBride burn scars. Otherwise, a quick
lull in the activity is expected for eastern and central New Mexico
through the weekend before cranking back up again next week. Look for
high temperatures to warm up a couple of degrees into this weekend
before subsiding to right around normal again next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
A 596dm H5 ridge centering over southeast CO has forced a drier and
more stable airmass into the northeast half of NM today. Meanwhile,
abundant moisture and instability remains in place across the south
and west while a weak upper level perturbation shifts eastward from
west TX. Locally heavy rainfall will continue thru the evening then a
quieter night is anticipated as skies clear from east to west. Min
temps will be a tad cooler in most areas than recent nights. Friday
will feature even less coverage as more stable air spreads west with
PW values below 0.75" over the northeast half. Most storms will be
confined west of the Cont Dvd where very small footprints of heavy
rainfall are still possible. Max temps will be a few degrees warmer
as well most areas.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
The monsoon pattern continues for western New Mexico on Saturday
potentially leading to flash flooding across burn scars and areas
that have previously been left with saturated soils. This is
particularly true for the Black and Bear Trap burn scars.
Otherwise, the broader picture remains dependent upon the positioning
of the high pressure currently sitting across Colorado. This will
likely be the reason western New Mexico and Arizona will be favored
for higher chances with regards to thunderstorm activity. We do see
some indication from the GFS and ECMWF that it may meander a bit over
the next few days. There remains some model differences in the exact
positioning of the high, however, the general idea is that it’ll
shift a bit to the east and southeast. This will help bring some of
that moisture content back eastward. Higher precipitation chances for
next week will be the main change in messaging with regard to the
forecast. In fact, that’s not the only thing that may help bring
a higher precipitation chance. There’s still some indication of a
frontal boundary pushing into northern New Mexico bringing more
moisture and a platform for additional thunderstorms to develop off
of early next week. So we certainly have a couple of features working
in favor of additional thunderstorm develop next week after a slight
lull in activity this weekend. The main concerns with this activity
next week will remain the potential for heavy rain to lead to flash
flooding across area burn scars in particular.
&&
.FIRE WEATHER...
Drier, more stable air has filtered into the northeast half of NM
today thus forcing the greater storm coverage into the south and
west. Some of this activity will continue to produce locally heavy
rainfall. Friday through Sunday will feature a noticeable decrease in
coverage with warming temperatures areawide. The upper high will
shift east of the area early next week then weaken thru late week.
Storm coverage will increase again with more heavy rainfall likely
and cooler temps. Storm motion will become more SE to NW by early
next week then potentially N to S again by later in the week with
high pressure redeveloping over the Great Basin.
42
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ208-226-241.
&&
In the hours before
Special weather statement, Aug 11, 12:30 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Thu Aug 11 2022
NMZ205-206-112000-
West Central Plateau-West Central Mountains-
130 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND SOUTH CENTRAL MCKINLEY COUNTIES THROUGH 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 19 miles east of Zuni Pueblo, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramah, Pescado and Pine Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10869 3525 10855 3514 10828 3492 10849
TIME...MOT...LOC 1930Z 308DEG 9KT 3511 10851
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 2:13 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Thu Aug 11 2022
NMZ207-112145-
West Central Highlands-
313 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
COUNTY THROUGH 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Acoma Pueblo, or 11 miles south of Laguna Pueblo,
moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Acoma Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3488 10761 3502 10746 3488 10728 3473 10736
3484 10754 3485 10754 3485 10756
TIME...MOT...LOC 2113Z 122DEG 12KT 3488 10743
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 2:29 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Thu Aug 11 2022
NMZ214-217-218-112200-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-
329 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SANTA
FE COUNTY THROUGH 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rio En Medio in Santa Fe County, or 9 miles south of Chimayo, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pojoaque, Nambe Lake, Nambe Pueblo, Rio En Medio in Santa Fe County,
Cuyamungue, Chupadero and Cundiyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3589 10581 3577 10590 3586 10604 3598 10593
TIME...MOT...LOC 2129Z 135DEG 8KT 3586 10590
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 3:55 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT Thu Aug 11 2022
NMZ218-112330-
Santa Fe Metro Area-
455 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SANTA
FE COUNTY THROUGH 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tesuque, or 8 miles northwest of Santa Fe, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Santa Fe and Tesuque.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3583 10593 3570 10594 3573 10620 3583 10617
3584 10616 3584 10614 3587 10610
TIME...MOT...LOC 2255Z 103DEG 15KT 3578 10603
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 4:17 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT Thu Aug 11 2022
NMZ211-217-112345-
Espanola Valley-Jemez Mountains-
517 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS,
NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 545
PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or near Los Alamos, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3592 10616 3578 10621 3577 10622 3579 10644
3600 10637
TIME...MOT...LOC 2317Z 111DEG 9KT 3586 10622
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CAFlash Flood, Sandoval
- When
- August 11, 5:20 PM MST to 7:30 PM MST
- Where
- Sandoval County, 6.25 mi ENE of Jemez Spgs to 6.49 mi ENE of Jemez Spgs
- Cause
- Heavy Rain / Burn Area
- Reported by
- Broadcast Media
- Coordinates
- 35.810, -106.590
Video shared by local broadcast media showed flooding and debris flow on the Cerro Pelado burn scar near Sierra de Los Pinos and the East Fork Jemez River. No damages are known.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038430.